Alert archive / Wisconsin / River Flood Watches in 2008

River Flood Watch 21, NWS Milwaukee, WI

March 20, 2008Jefferson County, Wisconsin

NWS Milwaukee, WI issued this river flood watch at Mar 20, 2008, 3:13 PM CDT for Jefferson County, Wisconsin. It took effect at Mar 21, 2008, 3:35 PM CDT. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 20, 2008, 3:13 PM CDT (20:13 UTC)
In effect from
Mar 21, 2008, 3:35 PM CDT
Expired
Mar 20, 2008, 9:37 PM CDT
In force
Issued by
NWS Milwaukee, WI
Flood severity
None

County Jefferson County, WI

The radar

The Milwaukee radar (KMKX), 19 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS63 KMKX 202014
FFAMKX

URGENT-IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
313 PM CDT THU MAR 20 2008

...THE FLOOD WATCH CONTINUES FOR THE FOLLOWING RIVERS IN WISCONSIN...

  SUGAR RIVER AT BRODHEAD AFFECTING GREEN AND ROCK COUNTIES

...THE NATIONAL WEATHER SERVICE IN SULLIVAN HAS ISSUED A FLOOD WATCH 
FOR THE FOLLOWING RIVERS IN WISCONSIN...

  CRAWFISH RIVER AT MILFORD AFFECTING JEFFERSON COUNTY


WIZ064-210213-
/O.NEW.KMKX.FL.A.0021.080321T2035Z-000000T0000Z/
/MILW3.0.SM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
313 PM CDT THU MAR 20 2008

THE NATIONAL WEATHER SERVICE IN SULLIVAN HAS ISSUED A
* FLOOD WATCH FOR
  THE CRAWFISH RIVER AT MILFORD
* FROM FRIDAY AFTERNOON UNTIL FURTHER NOTICE
* AT 0200 PM THURSDAY THE STAGE WAS 6.6 FEET
* MINOR FLOODING IS POSSIBLE 
* FLOOD STAGE IS 7.0 FEET
* FLOOD STAGE MAY BE REACHED BY TOMORROW AFTERNOON

$$

WIZ068>069-210212-
/O.CON.KMKX.FL.A.0019.000000T0000Z-080324T1200Z/
/BROW3.0.SM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
313 PM CDT THU MAR 20 2008

THE FLOOD WATCH CONTINUES FOR
  THE SUGAR RIVER AT BRODHEAD
* FROM EARLY TOMORROW AFTERNOON UNTIL MONDAY MORNING
* AT 0200 PM THURSDAY THE STAGE WAS 4.2 FEET
* MINOR FLOODING IS POSSIBLE 
* FLOOD STAGE IS 5.0 FEET
* FLOOD STAGE MAY BE REACHED BY EARLY TOMORROW AFTERNOON

$$
BORGHOFF

&&

RIVER FORECASTS ARE AVAILABLE FOR SOME BUT NOT ALL RIVER GAGING LOCATIONS. A 
RIVER FORECAST IS A 7 DAY FORECAST AND TAKES INTO ACCOUNT PREDICTED
PRECIPITATION FOR THE FIRST 24 HOURS.
 
(STAGES IN FT.)     BANK-    LATEST                FORECAST STAGES
-            FLOOD  FULL    OBSERVED           .......FOR 7 AM........
LOCATION     STAGE  STAGE  STAGE/TIME     FRI  SAT  SUN  MON  TUE  WED  THU
 
BRODHEAD        5.0  4.5   4.17 0200 PM   4.6  5.8  5.4  4.5  4.1  3.9  4.3
MILFORD         7.0  5.0   6.57 0200 PM   6.9  7.3  7.7  8.1  8.5  8.8  8.9

-                      HIGHEST        24 HOUR CHANGE
-                      OBSERVED       IN RIVER STAGE
-                      STAGE IN        (FT.) UP TO      MAXIMUM STAGE
-                      THE LAST      LATEST OBSERVED     FORECAST IN
-                      2 DAYS            STAGE           NEXT 7 DAYS
 
BRODHEAD        4.28 0330 PM TUE MAR 18    0.07     6.00 0100 AM SAT MAR 22
MILFORD         6.57 0200 PM THU MAR 20    0.36     8.90 0700 PM WED MAR 26

...BELOW IS PREDICTED PRECIPITATION INFORMATION...

(BROW3) PREDICTED 6-HOUR RAINFALL AMOUNTS
BRODHEAD: 7 AM-1 PM   0.00
BRODHEAD: 1 PM-7 PM   0.00
BRODHEAD: 7 PM-1 AM   0.00
BRODHEAD: 1 AM-7 AM   0.19

(MILW3) PREDICTED 6-HOUR RAINFALL AMOUNTS
MILFORD: 7 AM-1 PM   0.00
MILFORD: 1 PM-7 PM   0.00
MILFORD: 7 PM-1 AM   0.00
MILFORD: 1 AM-7 AM   0.08
1 follow-up statement
000 
WGUS63 KMKX 210237
FFAMKX

URGENT-IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
937 PM CDT THU MAR 20 2008

...THE FLOOD WATCH IS CANCELLED FOR THE FOLLOWING RIVERS IN WISCONSIN...
 
  CRAWFISH RIVER AT MILFORD AFFECTING JEFFERSON COUNTY
 
WIZ064-210307-
/O.CAN.KMKX.FL.A.0021.080321T1950Z-000000T0000Z/
/MILW3.0.SM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
937 PM CDT THU MAR 20 2008

THE FLOOD WATCH IS CANCELLED FOR
  THE CRAWFISH RIVER AT MILFORD
* AT 0800 PM THURSDAY THE STAGE WAS 6.7 FEET

THIS FLOOD WATCH HAS BEEN UPGRADED TO A FLOOD WARNING. THE FLOOD WATCH
IS NO LONGER IN EFFECT.

$$
BORGHOFF

&&

RIVER FORECASTS ARE AVAILABLE FOR SOME BUT NOT ALL RIVER GAGING LOCATIONS.  
A RIVER FORECAST IS A 7 DAY FORECAST AND TAKES INTO ACCOUNT PREDICTED
PRECIPITATION FOR THE FIRST 24 HOURS. 


(STAGES IN FT.)     BANK-    LATEST                
-            FLOOD  FULL    OBSERVED           
LOCATION     STAGE  STAGE  STAGE/TIME     
 
MILFORD         7.0  5.0   6.66 0800 PM        

-                      HIGHEST        24 HOUR CHANGE
-                      OBSERVED       IN RIVER STAGE  
-                      STAGE IN        (FT.) UP TO    MAXIMUM STAGE
-                      THE LAST      LATEST OBSERVED   FORECAST IN
-                       2 DAYS            STAGE         NEXT 7 DAYS
 
MILFORD         6.66 0800 PM THU MAR 20    0.34        8.2 THU 1 PM 

...BELOW IS PREDICTED PRECIPITATION INFORMATION FOR THE LISTED SITE...

(MILW3)  6-HOUR PRECIPITATION AMOUNTS (IN.)
MILFORD: 7 PM-1 AM   0.00
MILFORD: 1 AM-7 AM   0.08
MILFORD: 7 AM-1 PM   0.26
MILFORD: 1 PM-7 PM   0.17

What forecasters said that day

The local office's own words before this river flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this river flood watch went out at Mar 20, 2:50 PM CDT, 23 minutes earlier.

Area forecast discussion, Mar 20, 2:50 PM CDT, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
250 PM CDT THU MAR 20 2008

.DISCUSSION...FOCUS OF FORECAST ON SHORT TERM HEAVY SNOW THREAT
LATER TONIGHT THROUGH FRIDAY.  GOES SOUNDER SHOWING UPSTREAM
PRECIPITABLE WATER VALUES OF ONE THIRD TO ONE HALF INCH WHICH IS
CLOSE TO NORMAL.  PRECIP WATER VALUES INCREASE TO AROUND ONE HALF
INCH DURING PEAK FORCING ON FRIDAY.  NAM AND GFS SHOWING FAIRLY GOOD
RUN TO RUN CONSISTENCY WITH IMPRESSIVE AGREEMENT IN LAST SEVERAL
RUNS OF THE NAM.  ALONG WITH UKMT...85H CIRCULATION MOVES ACROSS
NORTHERN ILLINOIS ON FRIDAY...LOCATED AROUND KORD BY 00Z/22.  70H
CIRCULATION SLIGHTLY FARTHER NORTH WHICH MOVES ACROSS FAR SOUTHERN
WISCONSIN FRI AFTN AND EVENING.  LINGERING DEFORMATION FROM MID
LEVEL CIRCULATION SHOULD RESULT IN SNOW CONTINUING INTO FRIDAY
EVENING BEFORE DIMINISHING FROM NORTH TO SOUTH AS SYSTEM MOVES OFF
TO THE EAST.  WATER VAPOR IMAGERY SHOWING UPSTREAM SHORT WAVE OVER
CENTRAL CO WHICH CARRIES ACROSS REGION ON FRIDAY.  WAVE TIED TO
PERIOD OF SYNOPTIC SCALE LIFT ASSOCIATED WITH LEFT EXIT REGION OF 3H
JET THAT PASSES OVER CENTRAL IL ON FRI.  NAM SHOWS IMPRESSIVE
RESPONSE TO 2D FULL WIND FRONTOGENESIS PASSING ACROSS SRN INTO
CENTRAL WI FOR A TIME ON FRIDAY.  IMPRESSIVE CROSS HAIR SIGNATURE
FROM THE NAM WITH ELEVATED INSTABILITY ABOVE THE SLOPING
FRONTOGENESIS.  GFS NOT AS IMPRESSIVE WITH 2-D FWF BUT STILL SHOWS
PERIOD OF CROSSHAIRS...WHICH DIMINISHES RAPIDLY BY LATE AFTN.

BOTH SHORT TERM MODELS ALONG WITH LATEST HI RES ECMWF SHOWING QPF
AROUND ONE INCH IN THE FAR SOUTH...TRAILING TO ONE QUARTER TO ONE
HALF INCH IN THE FAR NORTH AROUND KSBM.  ROEBBER SNOW RATIO
TECHNIQUE FAVORING 70 PERCENT OR BETTER LIKLIHOOD OF LOW RATIOS OF 9
TO 1 OR LESS DURING THE BULK OF THE FORCING.  PREFER THESE LOWER
RATIOS OVER COBB TECHNIQUE WHICH IS SHOWING UNREASONABLE
VARIABILITY. IN ADDITION...BRISK EAST WINDS OFF OF LAKE MICHIGAN
SHOULD RESULT IN MORE MELTING SNOW IN LAKESHORE COUNTIES.  ON THE
PLUS SIDE HOWEVER...THREAT FOR CONVECTION COULD RESULT IN RAPID
ACCUMULATIONS AS AREA OF NEGATIVE EPV MOVES ACROSS SRN PTN OF CWA.
290 THETA SURFACE SHOWS STRONG ISENTROPIC UPGLIDE SPREADING RAPIDLY
ACROSS CWA LATE TONIGHT AND FRI MRNG WITH 3 TO 4 G/KG MIXING RATIOS
IN THE SOUTH.  DRIER AIR AT 700MB MAY DMSH PRECIP FOR A TIME IN THE
FAR SOUTHWEST LATER FRI MRNG ALONG WITH A PERIOD OF SLEET WHICH MAY
SERVE TO CUT BACK ON SNOW AMOUNTS SLIGHTLY IN THIS AREA.  FUTURE
SHIFTS WILL NEED TO WATCH NORTHEAST CLOSELY AS WAS PONDERING WARNING
FOR THIS AREA AS WELL...IF WETTER NAM SOLUTION APPEARS MORE LIKELY.

MORE NUISANCE LIGHT SNOW OR SNOW SHOWERS SUNDAY INTO SUNDAY NIGHT AS
WEAK TROUGH SLIDES THROUGH WESTERN GTLAKES.

FOR EXTENDED PERIOD FROM SUN NIGHT THROUGH THURSDAY...CONFIDENCE IN
FORECAST BECOMES INCREASINGLY LOW...ESPECIALLY AFTER MONDAY AS
LITTLE AGREEMENT BETWEEN LATEST HI RES ECMWF AND GFS WITH RESPECT TO
SYSTEM PASSING ACROSS WESTERN GTLAKES VCNTY MON NGT/TUE TIME FRAME.
LOCATION OF BAROCLINIC ZONE TO THE SOUTH OF WISCONSIN AS INDICATED
BY MORE CONSISTENT ECMWF OVER LAST TWO RUNS...WHILE GFS WELL TO THE
NORTH...RESULTING IN UNCERTAINTY FOR PRECIP TYPE AS WELL.  CANADIAN
AND UKMT FAVORS MORE NORTHERN FASTER GFS SOLUTION WITH HPC LEANING
TOWARD EMCWF ENSEMBLE.  FOR NOW WL GO WITH LOW POPS FOR EITHER
PRECIP TYPE BEGINNING MON NGT AND CONTINUING INTO TUE NGT...WITH
BEST CHANCE ON TUE.  ANOTHER WESTERN TYPE SYSTEM MAY AFFECT THE AREA
LATER IN THE WEEK.

GFS 500MB HEIGHT ANOMOLIES SHOW UNSETTLED ZONAL FLOW PERSISTING THRU
THE 7 DAY PERIOD WITH GRADUALLY WEAKENING NEGATIVE ANOMOLIES BOTH
UPSTREAM AND DOWNSTREAM.  BY 00Z/30 SLIGHTLY POSITIVE HEIGHTS
DEVELOP OVER GTLAKES...HOWEVER UPSTREAM TROFFING OVER NW CONUS
REMAINS.  HENCE UNSETTLED WEATHER TO PERSIST THROUGH THE LAST DAYS
OF THE MONTH WITH SLIGHTLY WARMER TEMPERATURES...BUT LIKELY
REMAINING AT OR BELOW NORMAL.

&&

.AVIATION...COLUMN WL RMN DRY THRU 06Z...THEN WL BCM SATURATED FM
MID LVLS DNWD THRU 12Z FRI. LLVLS WL BE SATURATED AFT 12Z THRU AT
LEAST 00Z SATURDAY. XPCT VFR CONDS THRU 09Z...THEN CIGS/VSBYS WL LWR
TO MVFR CAT IN SNOW. WDSPRD IFR CONDS XPCTD IN SNOW AFT 15Z WITH
CONDS CONTG THRU 00Z SAT.

&&

.MARINE...INCREASING EAST WINDS TO 25KTS ARE XPCTD AFT 12Z FRI
REQUIRING SCA TO BE ISSUED BEGINNING FRIDAY MORNING. CONDITIONS WILL
CONTINUE THROUGH FRIDAY NIGHT.

&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...WINTER STORM WARNING WIZ056-057-062-063-067>069 06Z/21 TO
00Z/22.
     WINTER STORM WARNING WIZ058>060-064>066-070>072 09Z/21 TO
03Z/22.
     SNOW ADVISORY WIZ046-047 09Z/21 TO 00Z/22.
     SNOW ADVISORY WIZ051-052 09Z/21 TO 03Z/22.
LM...SMALL CRAFT ADVY LMZ643>646 12Z/21 TO 12Z/22.

SHORT TERM/LONG TERM...11
AVIATION/MARINE...35
Hazardous weather outlook, Mar 20, 3:10 PM CDT, 3 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
310 PM CDT THU MAR 20 2008

WIZ046-047-051-052-056>060-062>072-210915-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
310 PM CDT THU MAR 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT

WATER RUNOFF DUE TO MELTING SNOW WILL CONTINUE TO CAUSE SOME AREA
RIVERS AND STREAMS TO EXCEED BANKFUL OR FLOOD STAGE.

THE WINTER STORM WATCH HAS BEEN UPGRADED TO A WINTER STORM WARNING
FOR LATE TONIGHT. SNOW WILL BE OVERSPREADING SOUTHERN WISCONSIN WITH
ONE TO FOUR INCHES EXPECTED BY SUNRISE FRIDAY MAINLY SOUTHWEST OF
MADISON. THE HIGHEST AMOUNTS WILL BE ALONG THE ILLINOIS BORDER.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE WINTER STORM WARNING REMAINS IN EFFECT INTO FRIDAY EVENING FOR
PORTIONS OF SOUTHERN WISCONSIN. FIVE TO TEN INCHES OF TOTAL SNOW
ACCUMULATION ARE EXPECTED OVER MUCH OF SOUTHERN WISCONSIN...WITH THE
HEAVIEST ALONG A LINE FROM THE WISCONSIN DELLS TO MADISON TO THE
MILWAUKEE AREA.

ABOVE FREEZING TEMPERATURES AND MOISTURE FROM THE NEW SNOWFALL WILL
CONTINUE TO CAUSE AREA RIVERS AND STREAMS TO REACH BANKFUL AND
FLOOD STAGE. ALL INTERESTS ALONG AFFECTED RIVERS SHOULD REMAIN
ALERT...AND MONITOR THE LATEST RIVER STAGE FORECAST INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT SNOWFALL MEASUREMENTS
WOULD BE APPRECIATED.

LMZ643>646-210915-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
310 PM CDT THU MAR 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A SMALL CRAFT ADVISORY HAS BEEN POSTED FOR FRIDAY AND FRIDAY NIGHT.

MBK
WWW.WEATHER.GOV/MADISON

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 19, 9:28 PM CDTRiver Flood WarningMKXRock55 days
Mar 19, 9:33 PM CDTRiver Flood WatchMKXSheboygan7 hr
Mar 20, 4:36 AM CDTRiver Flood WarningMKXSheboygan11 hr
Mar 20, 1:51 PM CDTSnow AdvisoryMKXFond du Lac, Green Lake, Marquette, Sheboygan23 hr
Mar 20, 1:51 PM CDTWinter Storm WarningMKXColumbia, Dane, Dodge, Fond du Lac, Green, Green Lake and 14 more37 hr

Nearby

River Flood Watches in Wisconsin, 2008Every river flood watch in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.